Kentucky, 2019

Damaging Winds in Kentucky, May 26, 2019

May 26, 2019 · NWS JKL · 10 events in 8 counties and zones

Severe storms pummeled central portions of eastern Kentucky during the evening hours of May 26, 2019. These thunderstorms developed along a surface boundary, in tandem with a mesoscale convective vortex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Severe storms pummeled central portions of eastern Kentucky during the evening hours of May 26, 2019. These thunderstorms developed along a surface boundary, in tandem with a mesoscale convective vortex. These features helped to organize storms into a line, which swept across eastern Kentucky and produced several reports of damage.

Numerous trees were blown down from Rockcastle to Martin and Pike Counties. This subsequently led to thousands of power outages across eastern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 26, 1:55 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, May 26, 1:55 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
255 PM EDT Sun May 26 2019

.SHORT TERM...(This evening through Monday night)
Issued at 254 PM EDT SUN MAY 26 2019

The large mid/upper level ridge remains centered over the
southeast U.S. However a couple of mid level short waves will move
through the OH valley on the northern periphery of the ridge this
afternoon and again Monday, bringing chances of showers and
thunderstorms.

The wave today is more pronounced than what is forecast for
Monday. An associated Mesoscale Convective Vortex (MCV) was over
southern IL early this afternoon, and thunderstorms were
increasing in coverage and intensity out ahead of this feature.
MLCAPE in excess of 1000 J/KG was analyzed over central KY
extending into eastern KY and could increase to around 1500 J/KG.
Effective bulk shear ranged from 40 knots over far northeast KY to
30 knots in the far southeast. There is also a surface boundary
across the northern part of the forecast area that appears to be
left from convection that occurred to our north last night and
early this morning. The shear, in combination with some low level
convergence along the remnant boundary, will help support
organized convection over the central and northern part of the
forecast area. This is in line with the current severe
thunderstorm watch. Forecast soundings show a significant mid
level dry layer and DCAPEs around 1000 J/KG. This supports the
idea of damaging wind gusts with storms this afternoon and early
evening. The best chance for severe storms will be from 4 PM this
afternoon to 8 PM this evening.

The other concern this evening will be the heavy rain threat. The
12Z ILN sounding and satellite based data shows precipitable
water (PW) from 1.3 to 1.5 inches, but based on model soundings
this could increase to closer to 2 inches. Current PW is around
the 80th percentile, but could increase to exceed the 95th
percentile. Storms should be progressive this evening, but some
training is possible over the far northern part of the area which
is in the marginal risk area for excessive rainfall per WPC.

With the passage of the short wave and MCV, and loss of daytime
heating, convection will wane this evening, with the severe
threat ending by 9 PM EDT. The short wave that moves through the
OH valley on Monday does not look to be as robust as today's wave,
and the threat for strong to severe storms will be less. However,
it should be noted that the SPC Day 2 outlook does have the
northern part of the forecast area in a marginal risk for severe
storms on Monday.

.LONG TERM...(Tuesday through Sunday)
Issued at 254 PM EDT SUN MAY 26 2019

The extended forecast period begins on Tuesday with an amplified
pattern remaining in place across the CONUS. This pattern features
an active trend with the persistent trough over the west and a stout
Bermuda High over the southeastern CONUS. Return flow remains in
place over eastern Kentucky with the ridge maintaining over the
southeastern CONUS. This will successfully stunt good convection
over eastern Kentucky for Tuesday and Wednesday. With a boundary
draped to the north, there will remain a possibility of a shower or
a storm to creep into the Bluegrass area but this will likely remain
dry. The southerly flow in place will bring continuous warm air into
the region leading to high temperatures into the upper 80s and lower
90s which will be near record temperatures.

A change in the pattern will be likely come Thursday as the mid
level gets pushed eastward with a strong jet stream aloft pushing
the trough eastward into the Midwest. This will drag a cold front
into the region for Thursday and bringing the chance of showers and
thunderstorms. With the boundary pushing eastward against the ridge,
the feature will wash out a bit as it comes into the area. Model
soundings support this with minimal instability and just enough for
general thunderstorms and showers across the area for Thursday
afternoon and as well into Friday. Some remaining subsidence aloft
will still be evident through the day on Thursday and into Friday
and thus will keep the Super Blend recommendation of low chance
pops. Once this front moves through, it gets hung up over the ridge
and remains draped over eastern Kentucky. This feature will become a
firing point for convection for Friday and Saturday. The other
change in the pattern will be the cooler air that moved into the
area which will knock highs into the lower 80s for highs. Thus, the
extended will feature near record warmth to begin the extended but a
cold front will bring a cooldown to more normal high temps for the
rest of the extended. The ridge will lessen its hold for the latter
half of the extended with afternoon showers and thunderstorms each
day from Friday through Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 147 PM EDT SUN MAY 26 2019

A wave of low pressure moving across the OH Valley will bring
scattered thunderstorms to the northern and central part of the
forecast area late this afternoon and evening. VFR conditions will
prevail outside thunderstorms this afternoon. Will carry VCTS at
SYM, JKL, and SJS, as exact timing at any given TAF site is
uncertain at this time. Will need to update TAFs as convection
moves into the area.

There is some uncertainty in the forecast conditions for tonight.
MVFR ceilings may develop in the wake of today's convection, and
guidance does support this. Fog tonight will depend on where and
how much rain falls this afternoon and evening. Even with the
recent dry weather there were a few hours of MVFR visibility in
fog at LOZ late last night and early this morning. With that in
mind have included some MVFR fog at SME and LOZ around dawn on
Monday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SBH
LONG TERM...SHALLENBERGER
AVIATION...SBH
Hazardous weather outlook, May 26, 2:54 PM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
354 PM EDT Sun May 26 2019

KYZ044-050>052-058>060-068-069-104-106>112-114-119-120-271200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-
Owsley-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Booneville, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
354 PM EDT Sun May 26 2019

...SEVERE THUNDERSTORM WATCH 252 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms with damaging winds and large hail will be possible
through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday afternoon. There is a small
chance for thunderstorms north of Interstate 64 on Wednesday.
Thunderstorms will also be possible at times from Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage, hail or
flooding to the National Weather Service this evening.

KYZ079-080-083>088-113-115>118-271200-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Knott-
Perry-Clay-Leslie-Letcher-
Including the cities of Burnside, Somerset, London, Monticello,
Stearns, Whitley City, Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Hindman,
Pippa Passes, Hazard, Manchester, Hyden, Jenkins, and Whitesburg
354 PM EDT Sun May 26 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday afternoon. Thunderstorms will
also be possible at times from Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SBH/SHALLENBERGER

In the hours before

Special weather statement, May 26, 3:54 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
454 PM EDT Sun May 26 2019

KYZ044-050-051-058>060-262145-
Montgomery-Menifee-Estill-Fleming-Bath-Powell-
454 PM EDT Sun May 26 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN POWELL...
MONTGOMERY...BATH...ESTILL...NORTHWESTERN MENIFEE AND SOUTHEASTERN
FLEMING COUNTIES...

At 453 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Carlisle to 7 miles west of
Richmond. Movement was southeast at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Mount Sterling, Stanton, Irvine, Owingsville, Marshall,
Jeffersonville, Camargo, Clay City, Ravenna, Sharpsburg, Salt Lick,
Levee, Cornwell, Kimbrell, Bourbon Furnace, Pebble, Wiseman Crossing
Station, Virden, Winston and Vaughns Mill.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Cave Run Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern and east central Kentucky.

LAT...LON 3826 8352 3819 8364 3819 8360 3812 8360
      3815 8357 3758 8397 3757 8410 3764 8413
      3767 8409 3781 8408 3782 8409 3781 8412
      3782 8411 3785 8406 3783 8400 3787 8403
      3787 8402 3793 8397 3812 8408 3829 8386
TIME...MOT...LOC 2053Z 305DEG 30KT 3828 8404 3776 8442

KAS
Special weather statement, May 26, 4:28 PM EST, 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
528 PM EDT Sun May 26 2019

KYZ044-051-052-059-060-104-106-262215-
Rowan-Elliott-Menifee-Morgan-Fleming-Bath-Powell-
528 PM EDT Sun May 26 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN POWELL...
SOUTHEASTERN BATH...MORGAN...MENIFEE...SOUTHEASTERN FLEMING...ROWAN
AND ELLIOTT COUNTIES...

At 528 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Ringos Mills to near Bean. Movement was
east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Morehead, West Liberty, Sandy Hook, Frenchburg, Henry, Wellington,
Salt Lick, Campsites in the Indian Creek area of the Daniel Boone
National Forrest, Zag, Bowen, Moon, Florress, Cornwell, Elliottville,
Rothwell, Lick Branch, Pekin, Christy, Omer and Hilda.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 3819 8327 3819 8324 3827 8317 3818 8305
      3821 8301 3817 8298 3818 8292 3816 8291
      3805 8295 3800 8302 3796 8300 3788 8304
      3790 8313 3787 8312 3784 8348 3786 8350
      3784 8352 3781 8382 3832 8352 3836 8337
TIME...MOT...LOC 2128Z 260DEG 46KT 3828 8360 3792 8381

KAS
Special weather statement, May 26, 4:42 PM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
542 PM EDT Sun May 26 2019

KYZ058-059-068-069-111-262230-
Jackson-Lee-Estill-Rockcastle-Powell-
542 PM EDT Sun May 26 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL POWELL...
ESTILL...NORTHERN JACKSON...ROCKCASTLE AND WESTERN LEE COUNTIES...

At 542 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Richmond to 6 miles north of
Liberty. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Irvine, Mount Vernon, McKee, Boone, Ravenna, Pilot, Donaro, Bummer,
Leeco, Robinet, Gum Sulphur, Horse Lick, Spiro, Wiseman Crossing
Station, Climax, Winston, Renfro Valley, Patsey, Disputanta and
Shirley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central, southeastern and east central Kentucky.

LAT...LON 3748 8444 3747 8438 3754 8435 3751 8426
      3752 8420 3756 8416 3757 8409 3765 8413
      3767 8409 3777 8408 3774 8369 3772 8371
      3767 8362 3750 8386 3752 8388 3749 8388
      3728 8420 3733 8450
TIME...MOT...LOC 2142Z 272DEG 37KT 3772 8422 3741 8495

KAS

The radar

The Jackson,KY radar (KJKL), 100 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockcastle

When
May 26, 5:07 PM EST
Where
Rockcastle County, Brodhead to 1.08 mi S of Renfro Vly
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.400, -84.420

Dispatch reported trees were blown down all across the county, including across several roads near Brodhead as well as Mt. Vernon.

Thunderstorm Wind, Jackson

When
May 26, 5:26 PM EST
Where
Jackson County, Mc Kee to 0.96 mi SW of Privett
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.430, -84.000

Emergency Management relayed reports of trees blown down across the central part of the county, including in McKee. An electric power pole was also observed to be burning on Kentucky Highway 1071 southeast of McKee.

Thunderstorm Wind, Owsley

When
May 26, 5:45 PM EST
Where
Owsley County, 1.03 mi SSE of Southfork
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.407, -83.661

Dispatch reported a tree blown down along Lower Wolfe Creek Road south of Booneville.

Thunderstorm Wind, Perry

When
May 26, 6:04 PM EST
Where
Perry County, 0.8 mi ESE of Gays Creek
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.325, -83.417

Dispatch relayed a report of a tree down on Kentucky Highway 1833 near Buckhorn Lake and Gays Creek.

Thunderstorm Wind, Breathitt

When
May 26, 6:13 PM EST
Where
Breathitt County, 0.88 mi SW of Hardshell
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.460, -83.260

A citizen observed a tree blown down along Kentucky Highway 476 near Hardshell.

Thunderstorm Wind, Martin

When
May 26, 6:30 PM EST
Where
Martin County, Pilgrim
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.800, -82.420

Dispatch reported a tree blown down on Wolf Creek Road near Pilgrim.

Thunderstorm Wind, Perry

When
May 26, 6:31 PM EST
Where
Perry County, 1.83 mi ESE of Grigsby to 0.33 mi WNW of Happy
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.270, -83.099

Dispatch reported a tree blown down on Kentucky Highway 15 near Robert W. Combs Elementary School east of Jeff, as well as a power line downed on Lotts Creek Road to the north of the school.

Thunderstorm Wind, Floyd

When
May 26, 6:48 PM EST
Where
Floyd County, 0.86 mi SW of Burton
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.343, -82.743

Dispatch relayed reports of trees blown down in the Bevinsville area.

Thunderstorm Wind, Pike

When
May 26, 6:58 PM EST
Where
Pike County, 0.88 mi W of Elimer
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.251, -82.586

Dispatch reported trees downed in the Blaze Branch area south of Dorton.

Thunderstorm Wind, Pike

When
May 26, 7:27 PM EST
Where
Pike County, 0.54 mi S of Phelps
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.512, -82.150

Dispatch reported trees blown down on Kentucky Highway 194 near Phelps.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815815, 815816, 815817, 815818, 815819, 815820, 815821, 815822, 815823, 815824.